manuscripta mathematica

, Volume 159, Issue 1–2, pp 171–182 | Cite as

On general type surfaces with \(q=1\) and \(c_2 = 3 p_g\)

  • Matthew StoverEmail author


Let S be a minimal surface of general type with irregularity \(q(S) = 1\). Well-known inequalities between characteristic numbers imply that
$$\begin{aligned} 3 p_g(S) \le c_2(S) \le 10 p_g(S), \end{aligned}$$
where \(p_g(S)\) is the geometric genus and \(c_2(S)\) the topological Euler characteristic. Surfaces achieving equality for the upper bound are classified, starting with work of Debarre. We study equality in the lower bound, showing that for each \(n \ge 1\) there exists a surface with \(q = 1\), \(p_g = n\), and \(c_2 = 3n\). The moduli space \(\mathcal {M}_n\) of such surfaces is a finite set of points, and we prove that \(\#\mathcal {M}_n \rightarrow \infty \) as \(n \rightarrow \infty \). Equivalently, this paper studies the number of closed complex hyperbolic 2-manifolds of first betti number 2 as a function of volume; in particular, such a manifold exists for every possible volume.

Mathematics Subject Classification

14J29 11F06 11F75 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bauer, I., Catanese, F., Pignatelli, R.: Complex surfaces of general type: some recent progress. In: Ebeling W, Hulek K, Smoczyk K (eds) Global Aspects of Complex Geometry, pp. 1–58. Springer, Berlin (2006)Google Scholar
  2. 2.
    Borel, A., Prasad, G.: Finiteness theorems for discrete subgroups of bounded covolume in semi-simple groups. Inst. Hautes Études Sci. Publ. Math. 69, 119–171 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bosma, W., Cannon, J., Playoust, C.: The Magma algebra system. I. The user language. J. Symb. Comput. 24(3–4):235–265, (1997). Computational algebra and number theory (London, 1993)Google Scholar
  4. 4.
    Cartwright, D.I., Steger, T.: Enumeration of the 50 fake projective planes. C. R. Math. Acad. Sci. Paris 348(1–2), 11–13 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Catanese, F.: Chow varieties, Hilbert schemes and moduli spaces of surfaces of general type. J. Algebr. Geom. 1(4), 561–595 (1992)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Ciliberto, C., Mendes Lopes, M., Pardini, R.: The classification of minimal irregular surfaces of general type with \(K^2=2p_g\). Algebr. Geom. 1(4), 479–488 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Debarre, O.: Inégalités numériques pour les surfaces de type général. Bull. Soc. Math. France, 110(3):319–346, (1982). With an appendix by A. BeauvilleGoogle Scholar
  8. 8.
    Farb, B., Weinberger, S.: Hidden symmetries and arithmetic manifolds. In: Geometry, spectral theory, groups, and dynamics, volume 387 of Contemporary Mathematics, pp. 111–119. American Mathematical Society (2005)Google Scholar
  9. 9.
    Friedl, S., Vidussi, S.: On virtual properties of Kähler groups. arXiv:1704.07041
  10. 10.
    Gelander, T.: Homotopy type and volume of locally symmetric manifolds. Duke Math. J. 124(3), 459–515 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hironaka, E.: Alexander stratifications of character varieties. Ann. Inst. Fourier (Grenoble) 47(2), 555–583 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hirzebruch, F.: Automorphe Formen und der Satz von Riemann-Roch. In: Symposium internacional de topología algebraica International symposium on algebraic topology, pp. 129–144. Universidad Nacional Autónoma de México and UNESCO, Mexico City (1958)Google Scholar
  13. 13.
    Lönne, M., Penegini, M.: On asymptotic bounds for the number of irreducible components of the moduli space of surfaces of general type. Rend. Circ. Mat. Palermo (2) 64(3), 483–492 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Lönne, M., Penegini, M.: On asymptotic bounds for the number of irreducible components of the moduli space of surfaces of general type II. Doc. Math. 21, 197–204 (2016)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Lubotzky, A., Segal, D.: Subgroup growth, volume 212 of Progress in Mathematics. Birkhäuser Verlag, Basel (2003)Google Scholar
  16. 16.
    Siu, Y.-T.: The complex-analyticity of harmonic maps and the strong rigidity of compact Kähler manifolds. Ann. Math. (2) 112(1), 73–111 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Stover, M.: Hurwitz ball quotients. Math. Z 278(1–2), 75–91 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Vidussi, S.: The slope of surfaces with Albanese dimension one. arXiv:1706.02396 [math.AG]

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Temple UniversityPhiladelphiaUSA

Personalised recommendations